Washington, 2012Hail in Washington, June 4, 2012
June 4, 2012 · NWS OTX · 1 event in 1 county or zone
A deep upper level trough of lower pressure was situated just off the west coast of the United States in the eastern Pacific. Good dynamics at the base of this trough and a southerly, divergent flow pattern at upper levels generated a baroclinic zone that stretched from eastern Oregon to eastern Washington.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep upper level trough of lower pressure was situated just off the west coast of the United States in the eastern Pacific. Good dynamics at the base of this trough and a southerly, divergent flow pattern at upper levels generated a baroclinic zone that stretched from eastern Oregon to eastern Washington. Low level moisture streaming northward east of this zone resulted in an unstable atmosphere across the warm sector that included extreme eastern Washington. A strong veering shear profile in this same area provided the ideal ingredients for supercell development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 4, 2:04 PM PST, 31 minutes earlier.
Area forecast discussion, Jun 4, 2:04 PM PST, 31 minutes before
AREA FORECAST DISCUSSION...corrected
NATIONAL WEATHER SERVICE SPOKANE WA
304 PM PDT Mon Jun 4 2012
.SYNOPSIS...
Severe thunderstorms will be possible late this afternoon and
early this evening over the Idaho Panhandle and over the eastern
third of Washington. Damaging wind gusts, large hail and very
heavy rain will be possible between the hours of 4 PM and 8 PM in
places like Spokane, Lewiston, Pullman, Sandpoint, and Kellogg. A
strong cold front will sweep through the region overnight bringing
moderate to heavy rain to much of the Inland Northwest.
&&
...SEVERE THUNDERSTORM WATCH IN EFFECT FOR NORTH IDAHO AND THE
EASTERN THIRD OF WASHINGTON UNTIL MIDNIGHT...
.DISCUSSION...
This evening: A rare combination of deep moisture, instability,
frontal lift and wind shear has elevated the potential for severe
thunderstorms late this afternoon and this evening. We will be
monitoring the Idaho Panhandle and adjacent counties of eastern
Washington through this evening closely. Damaging wind gusts to 70
mph, hail to the size of quarters, and torrential rain will be a
possibility. There is a potential for a tornado or two given the
strong shear parameters. The added low level helicity in the
vicinity of the front combined with the relatively low Lifted
Condensation Level (LCL) heights could enhance the tornado
potential. However, forecasting tornadoes in this part of the
world is a tricky endeavor at best.
As of 2 PM, a strong frontal zone was draped near the
Washington/Idaho border. The axis of highest instability was from
Hells Canyon through St Maries to around Clark Fork in the north
Idaho Panhandle. The RUC model depicts surface based CAPE values
as high as 1400J/KG in the central and southern Idaho Panhandle.
There was very little surface based instability west of Priest
Lake, Davenport and Ritzville. Thick clouds and showers have kept
a lid on surface warming today. There may be a slight westward
push of the surface front through early evening as the surface low
swings into western Montana this evening, but the chances for
severe weather west of Lincoln and Adams counties will be very
low this evening.
As of 2 PM, cells were developing in eastern Oregon, but did not
appear to have tapped surface based instability. If these storms
can become surface based, they will have the potential to become
severe quickly. Mean 700-300mb flow of 50-60kts will push storms
to the north very quickly. Residents of the Idaho Panhandle and
far eastern Washington should be advised that storms will be
moving VERY fast (upwards of 50mph). Storms will also be moving
from south to north, a somewhat atypical direction.
Overnight: Deepening low pressure over eastern Montana will likely
bring rounds of moderate to heavy rain to central and eastern
Washington this evening through Tuesday morning. Upper level jet
coupling within the increasingly negatively tilted upper trough
suggest widespread rain amounts exceeding a half inch overnight. A
flash flood watch has been issued through early Tuesday morning
for the potential for heavy downpours with strong thunderstorms
over the Idaho Panhandle this evening, and the likelihood of
localized heavy rain associated with post-frontal precipitation
overnight.
Tuesday and Wednesday: Much cooler and showery weather will follow
the passage of the cold front tonight. Snow levels will plunge to
5000 feet in the Cascades by Tuesday morning. Accumulation on
roadways in the Cascades is not likely given the time of year, but
slushy mountain accumulations on grassy surfaces could occur. By
Tuesday night into Wednesday, snow levels in the Cascades and
Idaho Panhandle will fall as low as 4000-4500 feet. Lingering
deformation and unstable upslope flow in the the mountains of the
Idaho Panhandle suggest some slushy accumulations in the mountains
around Schweitzer, Lookout and Silver Mountains. /GKoch
Wednesday through Saturday...Progressive weather pattern continues
with jet stream positioning in very close proximity to Eastern
Washington and Northern Idaho during this time interval. Too low
pressure areas dumbbell round one another with the first, a cool
pool and associated trof influencing earlier periods lifting further
to the north and northwest into British Columbia while the second
low makes an approach in a northwest to southeast trajectory out
from the Gulf of Alaska. The second system making the northwest
to southeast approach has a well wrapped occluded frontal
zone/baroclinic band that is tied into a moderate subtropical
moisture tap that can currently be traced passing over the
Northern Aleutian Islands down and over to the west pacific. An
old typhoon, 04W Mawar, was absorbed into the extreme west end of
this long subtropical moisture tap yesterday. This transfer of
equatorial/tropical moisture and energy northward into the mid
latitudes will likely cause more spread in model solutions and
lower confidence some as far as speed and timing of system
passages in this part of the forecast...but for now will go with
current model solutions which take the comma head feature and
sweep its wet wrapped front through Eastern Washington and
Northern Idaho Thursday night into Friday before dropping the
bigger part of the low itself later Friday into Friday night. So
again cool conditionally unstable air-mass on the north side of
the jet stream continues to influence sensible weather for the
area so some mention of showery precipitation is maintained for
all locations. Such a dynamic forecast solution merits forecast
temps on the cool side of what would be considered normal for this
time of year along with robust and gusty winds at times due to the
earlier mentioned prolonged close proximity positioning of the jet
stream. /Pelatti
Saturday through Monday...Models are in good agreement of a closed
low over North Idaho Saturday afternoon closely moving east into
Sunday. With the low overhead on Saturday lots of shower activity
is expected with a slight chance of thunderstorms over Eastern
WA/N Idaho a cool and unstable air mass over the area. As the low
pulls away from the area Sunday an area of wrap around moisture
will rotate around the back side of the low into extreme Eastern
Washington and North Idaho. This will result in showers continuing
while the East Slopes of the Cascades and much of North Central
Washington should be seeing a drying trend with just a chance for
mountain showers. A weak ridge then will move over the area Monday
with dry conditions expected although a few mountain showers can
not be ruled out.
Temperatures will be well be 10 to 15 degrees below normal on
Saturday then gradually modifying into Monday as the weak ridge
moves in. JW
&&
.AVIATION...
18Z TAFS: A strong stationary front lies across the state of
Washington this morning. West of the front, places like Moses
Lake, Wenatchee, and Omak will experience off and on showers this
afternoon through Tuesday morning as well as low stratus. East of
the front, Spokane, Pullman, Sandpoint, Lewiston and Kellogg are
under the gun for thunderstorms. Storms will have the potential to
produce wind gusts to 70 mph, hail to the size of quarters and
extremely heavy rain. Storms will likely move from south to north
at speeds of 45-55 mph. The strongest convection will likely occur
in the 00z-05z time frame. Low clouds, stratus, and moderate post-
frontal rain will occur overnight over eastern Washington and
north Idaho, including the Spokane area. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 48 53 45 60 37 65 / 100 90 50 30 20 30
Coeur d'Alene 50 53 42 53 37 64 / 100 90 60 40 30 30
Pullman 48 51 40 56 36 61 / 100 80 50 20 10 30
Lewiston 52 56 46 63 43 68 / 100 80 40 10 10 20
Colville 55 59 48 57 38 62 / 100 90 60 60 30 30
Sandpoint 53 53 42 50 37 62 / 100 100 70 70 40 30
Kellogg 47 50 41 51 37 59 / 100 100 70 60 20 30
Moses Lake 53 64 46 70 42 70 / 90 60 20 10 0 20
Wenatchee 51 61 46 68 46 69 / 80 50 20 0 0 30
Omak 52 63 47 64 39 69 / 90 70 30 20 20 40
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flash Flood Watch through Tuesday morning for Central Panhandle
Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
Southern Nez Perce Counties-Lewiston Area-Northern
Panhandle.
SEVERE THUNDERStorm Watch until Midnight PDT tonight for Central
Panhandle Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis
and Southern Nez Perce Counties-Lewiston Area-Northern
Panhandle.
WA...Flash Flood Watch through Tuesday morning for East Slopes
Northern Cascades-Lower Garfield and Asotin Counties-
Northeast Blue Mountains-Northeast Mountains-Okanogan
Highlands-Okanogan Valley-Spokane Area-Upper Columbia Basin-
Washington Palouse-Waterville Plateau.
SEVERE THUNDERStorm Watch until Midnight PDT tonight for Lower
Garfield and Asotin Counties-Northeast Blue Mountains-
Northeast Mountains-Spokane Area-Washington Palouse.
&&Hazardous weather outlook, Jun 4, 1:15 PM PST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
215 PM PDT MON JUN 4 2012
IDZ001>004-026-027-WAZ031>033-036-037-052115-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-
215 PM PDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTHEAST WASHINGTON AND SOUTHEAST
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A RISK OF SEVERE THUNDERSTORMS OVER EXTREME EASTERN
WASHINGTON AND THE IDAHO PANHANDLE LATE THIS AFTERNOON AND
EVENING. ANY THUNDERSTORMS WHICH FORM COULD PRODUCE LARGE HAIL
AND DAMAGING WINDS IN ADDITION TO HEAVY RAIN. THE THREAT OF
THUNDERSTORMS WILL DIMINISH OVERNIGHT...BUT WIDESPREAD MODERATE TO
HEAVY RAIN WILL REMAIN POSSIBLE THROUGH EARLY TUESDAY.
PERIODS OF HEAVY RAIN WILL CAUSE RISES ON AREA CREEKS AND RIVERS.
SOME BANK FULL CONDITIONS...LOCAL FLOODING...AS WELL AS MUD OR
DEBRIS SLIDES ON STEEP SLOPES WILL BE POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ034-041-044-052115-
MOSES LAKE AREA-WENATCHEE AREA-WATERVILLE PLATEAU-
215 PM PDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ035-038-043-052115-
UPPER COLUMBIA BASIN-OKANOGAN HIGHLANDS-OKANOGAN VALLEY-
215 PM PDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WASHINGTON AND NORTH CENTRAL WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MODERATE TO HEAVY RAIN WILL BE POSSIBLE TODAY THROUGH EARLY
TUESDAY. PERIODS OF HEAVY RAIN WILL CAUSE RISES ON AREA CREEKS AND
RIVERS. SOME BANK FULL CONDITIONS AND LOCAL FLOODING WILL BE
POSSIBLE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
WAZ042-052115-
EAST SLOPES NORTHERN CASCADES-
215 PM PDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
MODERATE TO HEAVY RAIN WILL BE POSSIBLE TODAY THROUGH EARLY
TUESDAY GENERALLY NORTH OF LAKE WENATCHEE. PERIODS OF HEAVY RAIN
WILL CAUSE RISES ON AREA CREEKS AND RIVERS. SOME BANK FULL
CONDITIONS AND LOCAL FLOODING WILL BE POSSIBLE. ADDITIONALLY WHEN
IT COOLS LATER THIS EVENING WET SLUSHY SNOW MAY BRIEFLY SHOW UP AT
SOME ELEVATIONS ABOVE 5000 FEET TONIGHT AND ADD NUISANCE TO
CONDUCTED OUTDOOR ACTIVITIES AT AND ABOVE THAT ELEVATIONS TONIGHT
AND TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
WET SLUSHY SNOW BRIEFLY SHOWING UP AT SOME ELEVATIONS ABOVE 5000
FEET TUESDAY WILL ADD NUISANCE TO CONDUCTED OUTDOOR ACTIVITIES AT
AND ABOVE THAT ELEVATIONS.
Hail, Asotin
- When
- June 4, 2:35 PM PST to 2:45 PM PST
- Where
- Asotin County, 8.67 mi NW of Cloverland
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.330, -117.390
A severe thunderstorm developed in the northeast Blue Mountains and drifted north-northeastward. The thunderstorm produced hail up to the size of quarters before it weakened as it moved off the northern foothills of the Blue Mountains.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, June 4, 20123 deaths · $780,000 · EF2 · 3 events
- Wildfire in New Mexico, June 4 to 22, 2012$26 million · 1 event
- Hail and Damaging Winds in Georgia, June 4, 2012$8.8 million · 2.75 in hail · 22 events
- Rip Current in North Carolina, June 4, 20121 death · 1 event
- Coastal Flood in Massachusetts, June 4 to 5, 2012$490,000 · 9 events
- Hail and Damaging Winds in Mississippi, June 4, 2012$212,000 · 1.75 in hail · 10 events
- Dust Storm and High Wind in California, June 4 to 5, 2012$105,000 · 74 kt wind · 6 events
- Damaging Winds in Wyoming, June 4, 2012$80,000 · 60 kt wind · 7 events
- Tornado and Hail in Arkansas, June 4, 2012$49,000 · EF0 · 11 events
- High Wind in Nevada, June 4, 2012$75,000 · 60 kt wind · 2 events
- Hail in Illinois, June 4, 2012$52,000 · 3 in hail · 3 events
- Damaging Winds in Tennessee, June 4 to 5, 2012$50,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383195.